Recognizing the Signs of Crack Overdose and Seeking Treatment
Important InformationThis information is for educational purposes only. We never invite or suggest the use, production or purchase of any these substances. Addiction Resource and it’s employees, officers, managers, agents, authors, editors, producers, and contributors shall have no direct or indirect liability, obligation, or responsibility to any person or entity for any loss, damage, or adverse consequences alleged to have happened as a consequence of material on this website. See full text of disclaimer.
Crack cocaine, also called rock cocaine and salt cocaine is considered the purest version of the drug. A stimulant, it produces feelings of euphoria, increased energy, and even heightened sociability. Unlike the powder form of the drug, crack cocaine is nearly pure, only being mixed with water and baking soda or ammonia to get it into its rock form. This purity makes crack cocaine overdoses even more likely than with the powder form of the drug.
Other factors which make overdose likely are the short half-life, meaning the drug’s effects are short-lived, resulting in a crash not long after taking it, motivating the user to take larger doses more frequently. It is vital that users and their loved ones can recognize crack overdose symptoms so treatment can be sought in time.
Table of Contents
Symptoms and Signs of Crack Overdose
Crack cocaine addiction occurs in the same way as with most other drugs; with use, the user discovers effects they can feel mentally dependent upon to feel good, while at the same time, the body and brain adjust to the presence of the drug, requiring it to avoid symptoms of withdrawal. However, crack cocaine addiction tends to occur faster than with other drugs because the short half-life means the initial symptoms of withdrawal come on sooner, throwing the user into a vicious cycle at rapid speed.
Due to the unregulated nature of crack cocaine, an overdose can occur the first time a user takes a dose of the drug. Crack cocaine overdose occurs when the drug or a mixture of substances act on the body in a way that causes adverse reactions with the potential to lead to death. Because crack cocaine is often used in conjunction with other substances, sometimes mixed and smoked through a homemade crack pipe, there are multiple ways this can occur, such as general toxicity from taking too much of the drug or a heart attack from using too many stimulants at once. Those who use crack cocaine or are around those who do need to be able to recognize the signs of crack overdose.
Crack Overdose Symptoms
The best way to prevent an overdose from occurring is to spot the signs someone using crack and get them help. However, should the user not get off crack cocaine before an overdose occurs, the following symptoms indicate immediate medical attention is required.
- Clammy skin
- Pains or tightness in the chest or upper left arm
- Feelings of heaviness in the chest
- Extreme hyperactivity
- Extreme irritability
- Heart attack
The vital signs of the user should also signal if there is a problem. These are vital signs that can generally be measured at home without tools, except for blood pressure, which requires a blood pressure reader. However, it is best to seek treatment after noticing crack overdose symptoms rather than taking the time to measure these vitals unless directed to by emergency services while waiting for an ambulance.
- Temperature: will increase initially then decrease significantly in the event of serious complications; measure by feeling the skin of the user or with a thermometer
- Respiration: will increase initially then decrease significantly in the event of serious complications’ measure by listening to the breaths of the user and observing the rise and fall of their chest
- Pulse: will increase initially then decrease significantly in the event of serious complications’ measure by touching a pulse point, such as on the wrist
- Blood pressure: will increase initially then decrease significantly in the event of serious complications; use a blood pressure measuring device if one is available
Should any signs of an overdose be observed, emergency medical services should be contacted. Do not attempt to treat an overdose by Googling detox guides or things like how to get crack out of the urine; the results will not offer sufficient treatment.
Causes Of Crack Overdose
While there are those who intentionally overdose on crack cocaine, usually overdoses are unintentional. As such, users should know the causes of taking too much of the drug and overdosing, as this should make it easier for them to avoid such a situation between now and when they enter treatment for their addiction.
Below are some of the most common reasons for taking too much crack cocaine and overdosing:
- The user is attempting to experience a more significant or longer-lasting high. Since the high from crack lasts as little as five minutes, the user may take hit after hit to maintain the euphoric feelings of crack side effects, resulting in what is called a crack binge.
- The user is attempting to avoid the adverse effects of the withdrawal phase known as the crash. During this stage, the user experiences many negative consequences, often manifesting in a depression of both the mind and body. The user may take too much crack cocaine thinking larger doses will hold off the crash for longer.
- The crack cocaine is mixed with dangerous substances. The producer generally does this, sometimes to create more crack for a lower cost to them and sometimes to produce a different type of high. However, these combinations can be deadly.
- The user is mixing their use of crack cocaine with use of other substances. For example, they may take it in tandem with heroin to feel an extreme stimulant experience, which can then overload the system and lead to circulatory and nervous system failures.
Many users believe that once they have been using the drug long enough, they are experts and know how much crack to overdose, keeping themselves below that limit. However, because crack is not produced in controlled environments, there is no way for the user to know the lethal dose.
Overdose on Crack: How To Help?
At the moment an overdose is suspected, contact emergency services. While it is tempting for users of illicit drugs to ignore the milder signs of overdose, by the time more serious signs of an overdose on crack emerge, it may be too late. Seek treatment immediately.
Users experiencing overdose symptoms while in the company of others should inform them of what is occurring and get their help. If the user is alone, they need to get emergency services the most important information first, in case they lose consciousness. They should also find a space where they can remain upright even if they pass out from their crack overdose symptoms.
The Order of Information for Emergency Services
- Give the location
- Tell them the substances used, including crack, how much was taken, and when it was taken
- List the overdose symptoms noticed thus far
- Give the age, height, weight, blood type, and the name of the user
- Stay on the line and update the operator if changes occur, being ready to follow their directions
Once emergency services have been contacted, do not move to another location.
Crack Overdose Treatment
Users should seek treatment for overdose on crack in two parts: the immediate life-saving care and the long-term rehabilitation and treatment. After a life is saved, they should seek out crack addiction recovery centers to avoid ever using the drug in the future, and thus be avoiding a future overdose.
Even those who have not yet suffered an overdose should seek out treatment, as the answer to can one die from smoking crack is a resounding yes. There are numerous treatment centers across the country which offer different types of treatment, making it easy for the user to find a program that works for them. In general, crack rehabilitation treatment begins as an inpatient process, keeping the user at the facility through the majority of the first two stages of withdrawal, then switches to outpatient care once the cravings have lessened. Users should seek treatment before it is too late.
With Help, There Is Hope After a Crack Overdose
Crack is a dangerous drug and given its short half-life, and the likelihood of it being mixed with other substances, the risk of overdose is high every time the drug is used. Users and their loved ones need to be able to spotcrack overdose symptoms so treatment can be sought before it is too late. Overdose on crack can be avoided through rehabilitation and recovery, allowing the user to live a healthy life free of addiction.
Where do calls go
Calls to our general hotline may be answered by private treatment providers.